Colorado, 2014

Hail in Colorado, August 8, 2014

August 8, 2014 · NWS GLD · 1 event in 1 county or zone

An isolated strong thunderstorm moved over northern Yuma County late in the afternoon, resulting in one quarter size hail report northeast of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated strong thunderstorm moved over northern Yuma County late in the afternoon, resulting in one quarter size hail report northeast of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 12:20 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 12:20 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT FRI AUG 8 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 120 PM MDT FRI AUG 8 2014

A SERIES OF WEAK SHORTWAVES ARE EVIDENT IN WV LOOP WITHIN GENERALLY
PROGRESSIVE BUT FAIRLY WEAK UPPER FLOW PATTERN. ONE SHORTWAVE WAS
LOCATED OVER WESTERN SOUTH DAKOTA AND MOVING EASTWARD WITH DEEPER
MOISTURE AND DRIER/WARMER MID LEVELS OVERSPREADING THE CENTRAL HIGH
PLAINS THIS AFTERNOON. MOSTLY CLEAR AND DRY CONDITIONS HAVE
RESULTED.

THE BIGGEST CHALLENGE WILL BE MAGNITUDE AND TIMING OF POPS THIS
EVENING AND AGAIN LATE TOMORROW. CONFIDENCE IS NOT PARTICULARLY HIGH
IN THE DEVELOPMENT OF CONVECTION THIS EVENING. VIS SAT SHOWS NO CU
OVER THE WESTERN PORTION OF THE FORECAST AREA YET AND A DOWNWARD
TREND IN SURFACE DEW POINTS. THUS FAR CU AND CONVECTION ARE LIMITED
TO ELEVATED HEATING IN ROCKIES. WILL MAKE A FINAL CALL AFTER A
SECOND LOOK BUT WILL LIKELY TREND POPS DOWN FURTHER FOR THIS
EVENING GIVEN OB/SAT TRENDS AND SHORT TERM CONVECTION ALLOWING
MODEL GUIDANCE.

ANOTHER SHORTWAVE IS REPRESENTED REASONABLY WELL BOTH TEMPORALLY AND
SPATIALLY WITHIN GUIDANCE AND SHOULD MOVE EASTWARD OUT OF COLORADO
AND INTO SOUTHWEST NEBRASKA TOMORROW AFTERNOON. THERMODYNAMIC
ENVIRONMENT WILL BE FAVORABLE FOR FAIRLY ROBUST CONVECTION BY
MID/LATE AFTERNOON WITH MARGINALLY SEVERE HAIL/WIND POSSIBLE WITH
THE STRONGEST STORMS. GIVEN MARGINAL BUT SUFFICIENT SHEAR FOR AT
LEAST TRANSIENT/WEAK STORM ORGANIZATION AND LOW 60 SURFACE DEW POINTS
BENEATH STEEP MID LEVEL LAPSE RATES CONTRIBUTING TO AT LEAST
MODERATE INSTABILITY IN THE 2000-2500 J/KG RANGE...HAVING
MAINTAINED SEVERE WORDING IN HWO. CURRENT THINKING IS THAT
CONVECTION WILL INCREASE COINCIDENT WITH DIABATIC SURFACE HEATING
AND CONVERGENCE ALONG STRENGTHENING LEE TROUGH BY MID AFTERNOON
ACROSS EASTERN COLORADO AND FAR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA WITH AN EASTWARD PROGRESSION ACROSS THE FORECAST AREA
DURING THE EVENING.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1252 PM MDT FRI AUG 8 2014

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY EVENING BEFORE
DIMINISHING AFTER MIDNIGHT. SYNOPTIC SCALE FORCING NOT
PARTICULARLY IMPRESSIVE...QVECTORS ARE UNFAVORABLE...BUT MAY BE A
WEAK SHORTWAVE TROUGH TOPPING THE RIDGE AND OMEGA FIELDS ARE
FAVORABLE. INSTABILITY/SHEAR SUGGEST ANYTHING THAT DOES DEVELOP
MAY BE SEVERE. ON SUNDAY THE RIDGE WILL SHIFT TO THE FOUR CORNERS
REGION PLACING THE HIGH PLAINS UNDER NORTHWEST FLOW ALOFT. FORCING
WILL ONCE AGAIN BE NEBULOUS...BUT HARD TO ARGUE AGAINST SLIGHT/LOW
CHANCE POPS IN THAT PATTERN WITH ANY EMBEDDED WEAK SHORTWAVE IN
THE FLOW PROBABLY ENOUGH TO TAP INTO WEAK/MODERATE INSTABILITY AND
ZERO CIN DURING PEAK HEATING HOURS. ON MONDAY THE RIDGE MOVES A
LITTLE FURTHER EAST AND WILL BE CENTERED OVER THE CENTRAL ROCKIES.
WEAKER FLOW ALOFT AND WARMING MID LEVELS WILL WORK AGAINST
CONVECTION...BUT ONCE AGAIN WITH WEAK/MODERATE INSTABILITY
FORECAST IN EASTERN COLORADO CANT RULE OUT AN ISOLATED AFTERNOON
THUNDERSTORM WHICH MAY MIGRATE INTO FAR WESTERN KANSAS/SOUTHWEST
NEBRASKA BEFORE DISSIPATING AFTER SUNSET. THE UPPER RIDGE WILL
CONTINUE TO SLOWLY MOVE EAST THROUGH MID WEEK AND THE AXIS NEAR
THE FORECAST AREA ON WEDNESDAY. ESSENTIALLY WENT WITH PERSISTENCE
FOR POPS WITH SLIGHT TO LOW CHANCES DURING THE AFTERNOON AND
EVENING HOURS. STORMS SHOULD NOT BE SEVERE WITH LOW SHEAR UNDER
THE RIDGE. BY LATE WEEK...THE RIDGE IS FORECAST TO RETREAT SOUTH
AND WEST WHICH SHOULD OPEN THE DOOR TO BETTER CHANCES OF
THUNDERSTORMS WITH SHORTWAVE TROUGHS COMING THROUGH THE FLOW OVER
THE RIDGE. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1128 AM MDT FRI AUG 8 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH
TERMINALS. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER COLORADO
LATER THIS AFTERNOON AND MOVE EAST POSSIBLY IMPACTING EITHER
TERMINAL THIS EVENING. CONVECTION IS NOT EXPECTED TO BE AS
WIDESPREAD AS LAST EVENING AND CONFIDENCE REMAINS LOW THAT EITHER
KGLD OR KMCK WILL BE IMPACTED...THUS HAVE MAINTAINED VCTS FOR A
PERIOD DURING THE EVENING WHEN CHANCES ARE HIGHEST. WINDS WILL
BECOME LESS VARIABLE THIS AFTERNOON AND PREDOMINATELY SOUTHERLY
WITH SPEEDS GENERALLY AROUND 10 KNOTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BRB
LONG TERM...024
AVIATION...BRB
Hazardous weather outlook, Aug 8, 9:30 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI AUG 8 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT FRI AUG 8 2014 /1130 AM CDT FRI AUG 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. THE MOST INTENSE STORMS WILL BE CAPABLE OF HAIL UP TO
QUARTER SIZE AND DAMAGING WINDS. HOWEVER...WIDESPREAD SEVERE
WEATHER WILL NOT OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT WEDNESDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER
WILL BE SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 8, 3:55 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI AUG 8 2014

COZ090-082315-
YUMA COUNTY-
455 PM MDT FRI AUG 8 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 10 MILES WEST OF YUMA...MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4014 10262 4004 10279 4004 10280 4021 10280
      4025 10280 4025 10279
TIME...MOT...LOC 2254Z 221DEG 17KT 4011 10290

HUSTED
Special weather statement, Aug 8, 4:14 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT FRI AUG 8 2014

COZ090-082330-
YUMA COUNTY-
514 PM MDT FRI AUG 8 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. PEA SIZE HAIL WAS REPORTED IN YUMA AS THIS STORM MOVED
THROUGH AT 505 PM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10255 4015 10237 4006 10270 4019 10277
TIME...MOT...LOC 2313Z 239DEG 23KT 4016 10268

HUSTED

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 8, 4:23 PM MST
Where
Yuma County, 7.89 mi NNW of Schramm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532353.